Strong Wind, Allegany
- When
- February 24, 1:00 PM EST to 3:00 PM EST
- Where
- Allegany forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
Strong winds caused a fire tower to topple along WV Route 42.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Strong winds caused a fire tower to topple along WV Route 42.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 11:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EST FRI FEB 24 2006
.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
SURFACE ANALYSIS FROM 15Z SHOWS LOW PRESSURE CENTERED OFF THE
MAINE COAST...WITH A COLD FRONT EXTENDING SOUTH OVER THE WESTERN
ATLANTIC AND INTO SOUTH CAROLINA AND ACROSS THE SOUTHEAST STATES.
HIGH PRESSURE REMAINS OVER THE UPPER MIDWEST. TEMPERATURES WERE IN
THE MID 30S TO AROUND 40...DEW POINTS IN THE TEENS...AND NORTHWEST
WINDS WERE GUSTING BETWEEN 25 AND 35 KT. REGIONAL RADAR IMAGERY
SHOWS SCATTERED SNOW SHOWERS ACROSS WESTERN PENNSYLVANIA...WITH A
FEW MAKING IT TO THE NORTHWESTERN FORECAST AREA.
FOR THE MORNING UPDATE...HAVE ADDED SCATTERED SNOW SHOWERS TO THE
NORTHWESTERN 3 COUNTIES FOR UPSLOPE. HAVE ALSO ADJUSTED
TEMPERATURES...DEW POINTS...AND WINDS TO REFLECT CURRENT TRENDS.
&&
.AVIATION...
GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS. VFR CONDITIONS TO PREVAIL.
&&
.MARINE...
A GALE WARNING HAS BEEN ISSUED THROUGH 4 PM. SMALL CRAFT ADVISORY
CONDITIONS WILL CONTINUE FROM 4 PM TO 6 PM BEFORE FLAGS ARE LOWER
THIS EVENING.
&&
.FIRE WEATHER...
CONDITIONS ARE CLOSE TO RED FLAG WARNING FOR TODAY. WILL CONTINUE
TO MONITOR WINDS AND DEW POINTS FOR THE REST OF THE AFTERNOON.
HAVE ISSUED A RED FLAG WATCH FOR TOMORROW. PLEASE SEE WBCFWFLWX
FOR FURTHER DETAILS.
&&
.PREV DISCUSSION...
/ISSUED 451 AM EST FRI FEB 24 2006/
SHORT TERM /TDA-TNGT/...
CD FNT CAME THRU THE RGN A LTL OVR AN HR AGO WL KEEP CONDITIONS BRZY
TDA. MID SXN OF AREA DID RCV A VRY BRIEF PD OF R-...EVEN A REPORT OF
S- IN NRN FAUQUIER...BUT THATS OVER. HIGH PRES WL BUILD INTO THE
AREA TDA WHICH WL BRING M SUN SKIES AND BRZY CONDS. HIGHS IN 40S
MOST LOCALES.
W/ HIGH PRES IN PLACE TNGT WINDS GO LGT...TEMPS IN 20S.
WOODY
LONG TERM...SATURDAY THROUGH THURSDAY...
CANADIAN AIRMASS COLD FRONT WILL SWEEP ACROSS THE MID ATLC SAT AFTN
BRINGING A SMALL CHANCE FOR PRECIP...30 POPS WEST AND 20 POPS
EAST...BUT MORE SIGNIFICANTLY...STRONG WINDS AND A COLD RUSH WILL
OCCUR. FOR NOW WILL MENTION SURFACE WINDS UP INTO THE BREEZY (20-25
MPH) CATEGORY. BUT MODELS ARE NOW INDICATING WINDS MAY GUST UP TO
ABOUT 35 MPH LATE SAT THROUGH LATE SUN IN CAA AND DOWNSLOPE. MINOR
SNOW ACCUM WILL BE POSSIBLE WEST OF THE ALLEG FRONT IN CAA PATTERN
BUT ELSEWHERE NO ACCUM IS EXPECTED AT TIME TIME. SUN NGT STILL LOOKS
TO BE THE COLDEST PERIOD WITH A THREAT FOR WIND CHILL READINGS BLW
ZERO...DEPENDING ON IF THE WINDS STAY UP OVERNGT OR NOT. WILL HAVE
TO CONTINUE TO MONITOR.
COLD AIRMASS PERSISTS THROUGH ABOUT WED WITH TEMPS RUNNING ABOUT 10
DEG BLW NORMAL. THEN ON WED A PAC ORIGIN LOW PRES SYS MAY SWEEP
ACROSS THE PLAINS AND GRT LKS SHIFTING A WARM FRONT ACROSS THE MID
ATLC AND USHERING IN A WARMER AIRMASS...ALONG WITH A CHANCE FOR
RAIN. FOR NOW HAVE HELD POPS AT 20 WED-THU WITH THIS SYSTEM. NO SIG
CHANGES TO THE LATER PERIODS FOR NOW. HAVE POPULATED EXTENDED TEMPS
WITH A BLEND OF THE OPERATIONAL HPC AND LATEST LEONG RANGE MOS
TEMPS.
MARINE...
SCA IN EFFECT FOR TDA...AND THEN AGN SCA CONDS ARE LIKELY BY SAT
AFTN AND HAVE DECIDED TO GO AHEAD AND RAISE THE FLAGS ON THIS FCST
SINCE IT IS WITHIN THE FIRST 36 HRS. ALSO...LOCAL POLICY DICTATES TO
EXTEND HEADLINE INTO LATER PERIODS IF IT IS EXPECTED TO BE AN
ONGOING EVENT...AND IT IS. IN FACT...GALES STILL APPEAR POSSIBLE
SOMETIME BTWN LATE SAT AND SUN AFTN...LATER SHIFTS CAN INCRS WINDS
TO GALE AS NEEDED.
AVIATION...ASIDE FM BRZY CONDS TDA NO PROBS ANTICIPATED WX WISE.
FIRE WEATHER...
MARG FIRE WX CONCERN TODAY WITH GUSTY WINDS AND RH FALLING TO BTWN
25-35. HWVR FUEL MOISTURES ARE WELL ABOVE CRITICAL VALUES AND DONT
SEE ENOUGH DRYING TO BRING THEM TO CRITICAL LEVELS.
SUN AFTN LOOKS TO BE A BIGGER CONCERN WITH POSSIBLE STRONG DOWNSLOPE
COMPONENT AND VERY GUSTY WINDS. LATER SHIFTS MAY NEED TO ISSUE A
FIRE WX WATCH FOR SUN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FIRE WEATHER WATCH FOR DCZ001 FROM NOON SATURDAY TO 6 PM
SATURDAY.
MD...FIRE WEATHER WATCH FOR MDZ002>007-009>011-013-014-016>018 FROM
NOON SATURDAY TO 6 PM SATURDAY.
VA...FIRE WEATHER WATCH FOR VAZ021-025>031-036>042-050>057 FROM
NOON SATURDAY TO 6 PM SATURDAY.
WV...FIRE WEATHER WATCH FOR WVZ048>055 FROM NOON SATURDAY TO 6 PM
SATURDAY.
MARINE...GALE WARNING FOR ANZ530>537 UNTIL 4 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 4 PM FRIDAY TO 6 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM NOON SATURDAY TO 5 PM MONDAY.
&&
UPDATE...ALLEN/STRONGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1107 AM EST FRI FEB 24 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-251615- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1107 AM EST FRI FEB 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS NOW IN EFFECT FOR THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY. CONDITIONS WILL SUBSIDE TO SMALL CRAFT CRITERIA LATER THIS AFTERNOON BEFORE FLAGS ARE LOWERED EARLY THIS EVENING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT SATURDAY AFTERNOON THROUGH MONDAY FOR THE POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. A RED FLAG WATCH IS IN EFFECT FOR THE REGION FOR SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492273.